Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 112, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2012, 7:15 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 30 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 8, 2012, 7:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:16 PM CDT | HAIL 1 | 1 W Forbes Field, KS | |
| Aug 8, 7:19 PM CDT | TSTM WND GST 71 | 1 Sw Pauline, KS | |
| Aug 8, 7:19 PM CDT | TSTM WND GST 75 | 2 S Forbes Field, KS | WINDS ESTIMATED AT 70 TO 80 MPH. |
| Aug 8, 7:20 PM CDT | TSTM WND DMG | 1 Nw Forbes Field, KS | TWO SEMI TRACTOR TRAILERS BLOWN OFF OF HIGHWAY 75. |
| Aug 8, 7:20 PM CDT | TSTM WND DMG | 1 Sw Forbes Field, KS | RAILROAD CROSSING DAMAGED AND INOPERABLE DUE TO HIGH WINDS. |
| Aug 8, 7:20 PM CDT | TSTM WND DMG | 1 W Forbes Field, KS | TRAILER BLOWN OVER |
| Aug 8, 7:21 PM CDT | TSTM WND DMG | 2 Ene Forbes Field, KS | LARGE TREE UPROOTED |
| Aug 8, 7:22 PM CDT | TSTM WND GST 79 | Forbes Field, KS | PEAK WIND OF 79 MPH MEASURED AT FORBES FIELD. POWER OUTAGES ACROSS SOUTH CENTRAL SHAWNEE COUNTY. |
| Aug 8, 7:23 PM CDT | TSTM WND DMG | Berryton, KS | 6 INCH DIAMETER LIMBS DOWN WITH POWER OUTAGES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2811 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
392
WUUS53 KTOP 090015
SVRTOP
KSC139-177-090045-
/O.NEW.KTOP.SV.W.0112.120809T0015Z-120809T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAULINE...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...CARBONDALE...SCRANTON...BERRYTON...RICHLAND...OVERBROOK
AND FORBES FIELD.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 165 AND 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3895 9550 3874 9550 3877 9575 3887 9586
3901 9579
TIME...MOT...LOC 0015Z 289DEG 23KT 3891 9570
HAIL...0.88IN
WIND...60 MPH
$$
BYRNE2 follow-up statements
721
WWUS53 KTOP 090024
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT WED AUG 8 2012
KSC139-177-090045-
/O.CON.KTOP.SV.W.0112.000000T0000Z-120809T0045Z/
SHAWNEE KS-OSAGE KS-
724 PM CDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES UNTIL 745 PM CDT...
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERRYTON...AND
MOVING EAST AT 20 MPH. SEMI TRUCKS HAVE BEEN REPORTED BLOWN OFF THE
ROAD ON US 75 HIGHWAY NEAR FORBES FIELD IN SOUTHERN TOPEKA.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
RICHLAND AND OVERBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3876 9566 3887 9572 3899 9571 3895 9550
3874 9550
TIME...MOT...LOC 0023Z 282DEG 17KT 3892 9562
HAIL...1.00IN
WIND...70 MPH
$$
BYRNE985
WWUS53 KTOP 090044
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT WED AUG 8 2012
KSC139-177-090054-
/O.EXP.KTOP.SV.W.0112.000000T0000Z-120809T0045Z/
SHAWNEE KS-OSAGE KS-
744 PM CDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE AND
SOUTHEASTERN SHAWNEE COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM.
LAT...LON 3876 9566 3887 9572 3899 9571 3895 9550
3874 9550
TIME...MOT...LOC 0044Z 282DEG 17KT 3890 9550
$$
BYRNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:17 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 8, 6:17 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 617 PM CDT WED AUG 8 2012 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... IT APPEARS THAT THE BEST ZONE FOR THUNDERSTORM DEVELOPMENT HAS SHIFTED A BIT EAST, GENERALLY ALONG THE MISSOURI RIVER AND THEN ALONG THE MISSOURI STATE LINE. THIS IS WHERE SOME LOW LEVEL CONVERGENCE SEEMS TO BE INTERACTING FAVORABLY WITH THE SHORT WAVE TROUGH AND ATTENDANT COOLING ALOFT. HAVE HAD A FEW REPORTS OF HAIL LARGER THAN QUARTERS AND STRONG WINDS OF 50 TO 60 MPH WITH THE STRONGEST STORMS...BUT MOST HAIL HAS BEEN NICKEL SIZE AND SMALLER...AND MOST WIND GUSTS HAVE BEEN BELOW 50 MPH. WILL NEED TO CONTINUE TO MONITOR THE CONVECTIVE ENVIRONMENT FOR AT LEAST THE NEXT FEW HOURS THOUGH AS THE SHORT WAVE FORCING ALOFT REALLY HAS NOT YET HAD ITS FULL EFFECT ON NORTHEAST KANSAS...AND COULD KICK OFF SOME MORE STORMS. THE ENVIRONMENT IN MUCH OF THE SEVERE WATCH AREA REMAINS RATHER UNSTABLE WITH VERY STEEP LAPSE RATES IN THE MID LEVELS AND LOW LEVELS...SO THE POTENTIAL FOR SEVERE HAIL AND ISOLATED DAMAGING WIND REMAINS...EVEN WEST OF THAT FAVORED ZONE ALONG THE MISSOURI RIVER. BARJENBRUCH .DISCUSSION... VISIBLE SATELLITE IMAGERY AT 19Z DEPICTED A BROKEN LINE OF THUNDERSTORMS TRACKING SOUTHEAST INTO SOUTHERN IOWA ALONG A STATIONARY FRONT. ACROSS NORTHERN NEBRASKA A COLD FRONT WAS SLOWLY MOVING SOUTHEAST. THIS SHOULD REACH THE NORTHERN COUNTIES OF THE CWA BY LATE THIS EVENING. A GROWING CU FIELD WAS ALSO NOTED NEAR A SECOND STATIONARY BOUNDARY ACROSS SOUTHERN KANSAS INTO OKLAHOMA. A FEW SHOWERS WERE DEVELOPING JUST SOUTH OF INTERSTATE 35. WARM MOIST AIR IN PLACE COUPLED WITH A WEAK SHORTWAVE TROUGH SLIDING SOUTHEAST INTO NORTHERN MISSOURI MAY PROVIDE ENOUGH LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. CONFIDENCE IS NOT HIGH FOR WIDESPREAD CONVECTION WITH THE HIGH RES MODELS KEEPING THE STRONGEST FORCING FURTHER SOUTH AND EAST INTO OKLAHOMA AND MISSOURI. HOWEVER CHANCE POPS WERE PLACED ACROSS THE FAR EASTERN COUNTIES OF THE CWA AS MIXED LAYER CAPE SHOULD REACH AROUND 1500 J/KG AND SFC BASED CAPE IS EXPECTED TO BE AROUND 2000 J/KG EARLY THIS EVENING. POINT SOUNDING PROFILES IN THIS AREA ALSO SHOW DRY LOW-LEVEL AIR WITH STEEP LOW AND MID LEVEL LAPSE RATES INDICATIVE OF DOWNBURST WIND POTENTIAL. WHILE STRONG WINDS ARE THE PRIMARY CONCERNS...HAIL IS ALSO POSSIBLE ESPECIALLY AFTER 21Z THROUGH SUNSET AS BULK 0-6KM SHEAR APPEAR STRONGEST ATTM IN THE 30KT RANGE. AFTER THE COLD FRONT PASSES...SKIES CLEAR AND PRECIP CHANCES END FROM NORTHWEST TO SOUTHEAST AS WINDS SWITCH AROUND TO THE NORTH THIS EVENING. COOLER AIR WILL GRADUALLY FILTER DOWN AS LOWS INTO THE 65-69 DEGREE RANGE. A MUCH COOLER AND DRIER AIRMASS SETTLES IN PLACE THURSDAY AFTERNOON WITH NORTH WINDS FROM 10 TO 20 MPH KEEPING HIGHS DOWN IN THE 87 TO 92 DEGREE RANGE. BOWEN WITH UPPER RIDGE TO THE WEST...PERSISTENT NORTHWEST FLOW ALOFT SETS UP THROUGH EARLY NEXT WEEK. INITIAL COOL SHOT WILL KEEP HIGHS MOSTLY IN THE 80S FOR FRIDAY AND SATURDAY...BEFORE A GRADUAL WARMUP BEGINS LATE IN THE WEEKEND. NEXT CHANCE OF PRECIP OCCURS AS MODELS BRING A RECOGNIZABLE SHORTWAVE TROUGH THROUGH SATURDAY NIGHT. AFTER THAT...PATTERN IS FAVORABLE FOR PERIODIC WEAK WAVES MOVING THROUGH THE FLOW. TIMING OF THESE FEATURES THAT FAR OUT IS INCONSISTENT AMONG THE MODELS...BUT TUESDAY AND WEDNESDAY LOOK MOST FAVORABLE AS FLOW TRANSITIONS TO MORE ZONAL ORIENTATION...MOISTURE DEEPENS AND WARM ADVECTION PROVIDES MORE FOCUSED ASCENT. HIGHS SHOULD WARM WELL INTO THE 90S FOR TUESDAY AND WEDNESDAY. GDP && .AVIATION... SCATTERED TS WILL BE NEAR TOP/FOE THROUGH 02Z OR SO...BUT SHOULD AVOID MHK. ANY STORM DIRECTLY IMPACTING THE AIRPORTS WILL PRODUCE WIND GUSTS TO 25 KTS OR STRONGER AND BRIEF VIS RESTRICTIONS DUE TO HEAVY RAIN. THERE IS SOME MICROBURST POTENTIAL...BUT SHOULD BE TS- FREE FOR THE MOST PART. WINDS TURN OUT OF THE NORTHWEST LATER THIS EVENING...WITH INCREASING GUSTS UP TO 25 KTS BY THURSDAY AFTERNOON. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 5:09 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 509 PM CDT WED AUG 8 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-092215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 509 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND HAIL UP TO THE SIZE OF QUARTERS. THE MAIN SEVERE WEATHER THREAT SHOULD BE NEAR AND EAST OF A LINE FROM MARYSVILLE TO ABILENE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT ACROSS PORTIONS OF NORTH CENTRAL KANSAS. AREAS ALONG AND SOUTH OF THE KANSAS TURNPIKE MAY SEE A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT. ANOTHER CHANCE OF THUNDERSTORMS COMES IN FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING EAST OF A LINE FROM MARYSVILLE TO ABILENE.
In the hours before
Local storm report, Aug 8, 6:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL EUDORA 38.94N 95.10W
08/08/2012 E0.88 INCH DOUGLAS KS TRAINED SPOTTER
&&
BARJENBRUCHSpecial weather statement, Aug 8, 6:30 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 630 PM CDT WED AUG 8 2012 KSZ055-056-058-059-090000- ANDERSON-COFFEY-FRANKLIN-OSAGE- 630 PM CDT WED AUG 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES... THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN OSAGE...NORTHWESTERN ANDERSON... NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARRIS. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 174 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3838 9526 3826 9551 3848 9563 3857 9545 TIME...MOT...LOC 2330Z 326DEG 19KT 3847 9551 $$ PHILLIPS
Local storm report, Aug 8, 6:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 1 E DELIA 39.24N 95.95W
08/08/2012 E50 MPH JACKSON KS PUBLIC
&&
BYRNELocal storm report, Aug 8, 6:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG HORTON 39.66N 95.53W
08/08/2012 BROWN KS LAW ENFORCEMENT
POLICE REMOVED 4 INCH DIAMATER LIMB FROM STREET. TIME
ESTIMATED.
&&
BYRNELocal storm report, Aug 8, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 3 NE SILVER LAKE 39.13N 95.82W
08/08/2012 E50 MPH SHAWNEE KS PUBLIC
SEVERAL REPORTS IN THIS AREA OF WINDS ESTIMATED AT 40 TO
55 MPH.
&&
BARJENBRUCHLocal storm report, Aug 8, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 4 SSW QUENEMO 38.53N 95.56W
08/08/2012 OSAGE KS TRAINED SPOTTER
3 INCH LIMB. WIND GUST OF 60 MPH ESTIMATED.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:33 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 15 min |
| Aug 8, 7:40 PM CDT | Special Weather Statement | TOP | Anderson | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.